Skip to content

Paramedics issue warning to Thunder Bay drug users

Cocaine and other drugs are being cut with opioids
0
drug abuse

THUNDER BAY -- Superior-North EMS paramedics are cautioning drug users to guard against the risk their drugs may have been cut with a dangerous opioid.

The Superior North Association of Professional Paramedics says that in recent days its members have responded to "multiple reports" of patients having adverse reactions to cocaine use.

The reactions have ranged from difficulty breathing to complete unconsciousness, raising the likelihood that cocaine being distributed in the city has been cut with an opioid.

Ryan Ross, president of the association, told Tbnewswatch that it's not certain what the opioid is, but he's "got a pretty high suspicion this in keeping with a national trend that has seen dealers mixing fentanyl or carfentanil with common street drugs."

Ross said fentanyl is suspected in the local cases because of the symptoms users are showing. With cocaine, he said, users "become more excitable, they're wide awake, whereas the patients we were seeing last week were presenting the complete opposite, in some cases unconscious, no respiratory efforts, that sort of thing."

In January, the Thunder Bay District Health Unit issued a warned that carfentanil may be present in street drugs in the city, after a urine sample from a local resident  tested positive for the substance.

"Carfentanil is a toxic opioid that is more potent than fentanyl and is sometimes mixed into street drugs," associate medical officer of health Emily Groot said.

Signs of carfentanil and opioid toxicity include impaired breathing, loss of consciousness, inability to talk, blue fingernails or lips, and loud snoring or gurgling.

In one of the recent cases, paramedics administered Naloxone to reverse the effects. 

Ross said the same paramedic crew responded on three different days to three different calls in different areas of town, and in all the cases the patients indicated they had bought their cocaine from the same supplier they'd used in the past, and had never had any issues until now.

He said it's a worry because a lot of cocaine users are not likely prepared for an adverse reaction that's due to opiates. "Maybe teenagers are experimenting, or people with no experience with opiates expecting a completely different reaction, and now they're unconscious and maybe by themselves."

The paramedics association advises users to "never use drugs alone and always be prepared to activate 911 or carry a naloxone kit."